Alert archive / Nebraska / Flash Flood Warnings in 2005
Flash Flood Warning 4, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at Apr 21, 2005, 3:00 PM CDT for Boone County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2005, 3:00 PM CDT (20:00 UTC)
- Expired
- Apr 21, 2005, 6:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Boone County, NE
The radar
The Omaha radar (KOAX), 150 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -375 J/kg
- Mixed-layer LCL
- 777 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -238 m²/s²
- 0-3 km storm-relative helicity
- -180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KOAX 212001 FFWOAX NEC011-212300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 300 PM CDT THU APR 21 2005 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * FLASH FLOOD WARNING FOR... BOONE COUNTY IN NORTHEAST NEBRASKA * UNTIL 600 PM CDT * AT 256 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING FROM A THUNDERSTORM OVER SOUTHERN BOONE COUNTY...10 MILES SOUTH OF ALBION. WATER WAS RUNNING OVER COUNTY ROADS... AND STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DROP ANOTHER TWO TO THREE INCHES OF RAIN BETWEEN 3 PM AND 4 PM. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PETERSBURG...CEDAR RAPIDS AND ALBION DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD. AS LITTLE AS SIX INCHES OF QUICKLY FLOWING WATER CAN CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. THIS INCLUDES PICKUP TRUCKS AND SPORT UTILITY VEHICLES. LAT...LON 4152 9824 4154 9787 4190 9789 4191 9826 $$ NIETFELD
2 follow-up statements
000 WGUS73 KOAX 212135 FFSOAX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 433 PM CDT THU APR 21 2005 NEC011-212300- BOONE NE- 433 PM CDT THU APR 21 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 600 PM CDT FOR BOONE COUNTY... AT 425 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING OVER THE WARNED AREA...PARTICULARLY IN AREAS EAST OF CEDAR RAPIDS. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PETERSBURG... CEDAR RAPIDS AND ALBION. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 4152 9824 4154 9787 4190 9789 4191 9826 $$
000 WGUS73 KOAX 212304 FFSOAX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 604 PM CDT THU APR 21 2005 NEC011-212314- BOONE NE- 604 PM CDT THU APR 21 2005 ...THE FLASH FLOOD WARNING FOR BOONE COUNTY EXPIRED AT 600 PM CDT... HEAVY RAIN HAS MOVED OUT OF THE COUNTY...AND ADDITIONAL FLOODING IS NOT EXPECTED THIS EVENING. LAT...LON 4152 9824 4154 9787 4190 9789 4191 9826 $$ POLLACK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Apr 21, 2:50 PM CDT, 10 minutes earlier.
Area forecast discussion, Apr 21, 2:50 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 250 PM CDT THU APR 21 2005 .DISCUSSION... ...MESOSCALE UPDATE... CURRENTLY ISSUING WARNINGS ON STORM MOVING INTO BOON COUNTY. RADAR DISPLAYS NEARLY 60 DBZ TO 20 K FT...WHICH SHOULD EASILY BE FAVORABLE FOR HAIL. LATEST RUC ANLYS SOUNDINGS FOR THIS AREA INDCS A STABLE LAYER TO NEAR THE SURFACE AND THIS MAY PRECLUDE TORNADO THREAT. THIS STORMS ALSO REALLY IS NOT DISPLAYING ANY LO-LVL ROTATION. STORMS ARE ALSO FIRING ALNG THE DRYLINE IN FILLMORE AND YORK COUNTY. RUC ANLYS INDCS THESE STORMS ARE IN A MUCH BETTER ENVIRONMENT FOR SURFACED-BASED PARCELS TO BE INGESTED INTO THE STORM. STORM IN FILLMORE COUNTY ALREADY DISPLAYING SOME MID-LVL ROTATION AND SHLD BE SVR AS IT ENTERS THE CWA. STILL UNCERTAINTY TO ACTUAL QUALITY OF THE NR SFC BASED STABILITY...BUT WE WILL BE VERY CLOSELY MONITORING STORMS IN THIS AREA FOR ANY POSSIBLE TORS AS IT MOVES INTO SEWARD/SALINE. LEFT MOVER ALSO MOVING NWD THRU NRN KS AND ALTHOUGH HODOGRAPHS DO SUPPORT SOME MID-LVL CYCLONIC ROTATION FAVORABLE FOR ANTI-CYCLONIC STORMS...THIS THREAT IS MAINLY FM THE RIGHT MOVES. WE WILL CONTINUE TO MONITOR THIS STORM THOUGH AS IT MOVES NORTHEAST. BOUSTEAD && .PREVIOUS DISCUSSION... FORECAST CONCERNS INITIALLY WILL BE SEVERE WEATHER...THEN HEAVY RAIN...AND STRONG WINDS FRIDAY. ATTENTION FOR THIS WEEKEND TURNS TO FREEZING/FROST CONDITIONS. THE RADIOSONDE FROM THIS MORNING HAD NEARLY 200% NORMAL PRECIPITABLE WATER WITH 1.01 IN AND DRIER AIR FROM 11K TO 2K...THUS SOME GUSTY WINDS WITH SOME OF THE EARLY TSRA. WE ARE DOING AN 18Z BALLOON...SO WILL GET THAT DATA EARLY TAF. THE CLOSED LOW WAS OVER WRN NEB WITH CONVECTION AROUND THE LOW. THE H5 TEMPS WERE QUITE COLD WITH -25 DEG C OVR WY AND CO AND -18 DEG. THE H85 THERMAL RIDGE FM TX INTO ERN KS...WITH THE BETTER H85 WERE FM ERN OK INTO ARKANSAS...WITH A SECONDARY MAX OVR ERN NEB.. SPOTTY SHOWERS AND THUNDERSTORMS WERE DEPICTED ON THE LATEST WSR-88D IMAGE. A LARGER CLUSTER OF THUNDERSTORMS WAS OVER NRN MO AND INTO SD...WITH MORE WIDESPREAD RAINS INTO WEST CENTRAL NEBRASKA. ISOLATED CELLS WERE DEVELOPING OVER WEST CENTRAL KANSAS. THE LATEST SUBJECTIVE SFC ANALYSIS HAD THE WRMFNT FROM LOW PRES OVR WCNTRL NEB AND THE DRYLINE INTO CNTRL NEB. THE BEST DEEP MOISTURE CONVERGENCE WAS ALONG BOTH OF THESE BOUNDARIES. TEMPERATURES WERE APPROACHING 80 DEGREES IN THE WARM SECTOR. SFC DEWPOINTS WERE IN THE LOWER 60S ALONG THE WRMFNT. THE VISIBLE STLT IS ALSO SHOWING PLENTY OF SUNSHINE. A TORNADO WATCH IS IN EFFECT AND A MODERATE RISK CATCHING MOST FAVORABLE AREA FOR SEVERE WX WITH LOW HEADING TOWARD SE NEB AND TRIPLE POINT IN SE NEB. HAVE STRONG WORDING TAF AND THIS EVENING FOR SEVERE WX POTENTIAL WITH TORNADOES...LARGE HAIL...AND HEAVY RAIN. THE LOW WILL BE INTO SW IA BY THIS EVENING...THUS A WATCH MAY BE EXTENDING FARTHER EAST LATER THIS AFTERNOON AND EVENING. ONCE THE SEVERE WEATHER THREAT LESSENS...THE FOCUS WILL BE ON RAINFALL. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THE CONVECTION...THEN LATER TONIGHT THE DEFORMATION BAND AROUND THE LOW WILL PRODUCE STEADY RAINS OVER FOR THE FORECAST AREA THROUGH FRIDAY MORNING. LOOK FOR STRONG NORTHWEST WINDS BEHIND THE FRONT. THE BUFKIT WAS SHOWING SOME PERIODS OF 30 TO 40 KT WINDS MIXING DOWN. LATER SHIFTS MAY HAVE TO CONSIDER AN ADVISORY BEHIND THE FRONT...FOR NOW WILL INCLUDE WINDY IN THE FCST. LOOK FOR COOLER TEMPERATURES FRI WITH HIGHS IN THE 50S TO LOWER 60S. FROST AND FREEZE CONDITIONS LOOK FAVORABLE FOR SATURDAY AND SUNDAY AM. HAVE HIGHLIGHTED THIS IN THE HWO. HIGH PRES WILL BUILD IN FOR SAT AND SUN. DRY AND COOLER FORECAST FOR THE WEEKEND. A STRONGER LOBE OF ENERGY WILL ROTATE DOWN THROUGH THE PLAINS MON INTO TUES...WITH A SFC LOW COMING INTO THE PLAINS WED NIGHT INTO THUR. DID NOT CHANGE CHC FOR PRECIP MUCH MON INTO TUES AS MODELS HAVE BEEN FLIP FLOPPING. CONTINUED AT OR BELOW NORMAL TEMPERATURES. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...FLOOD WATCH UNTIL NOON FRIDAY FOR NEZ015-018-032>034-043> 045-050>053-067. IA...FLOOD WATCH UNTIL NOON FRIDAY FOR IAZ043-055-056-069-079- 080-090-091. && ZAPOTOCNY
Hazardous weather outlook, Apr 21, 11:51 AM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1151 AM CDT THU APR 21 2005 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-212330- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 1151 AM CDT THU APR 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON AND MOVE ACROSS THE AREA DURING THE AFTERNOON AND EVENING HOURS. SEVERE WEATHER IS LIKELY FROM SOME OF THESE STORMS. A TORNADO WATCH IS IN EFFECT FOR PORTIONS OF SOUTHEAST AND EAST CENTRAL NEBRASKA UNTIL 5 PM. OUTSIDE OF THE WATCH AREA...SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS. THE CHANCE FOR SEVERE WEATHER WILL LAST WELL INTO THE EVENING HOURS...AS A STORM SYSTEM ALOFT CROSSES OVER THE REGION. IN ADDITION TO THE SEVERE WEATHER...HEAVY RAINS MAY CAUSE FLASH FLOODING ACROSS NORTHEAST AND EAST CENTRAL NEBRASKA INTO SOUTHWEST IOWA. A FLOOD WATCH FOR THESE AREAS HAS BEEN EXTENDED UNTIL NOON FRIDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A FROST OR FREEZING TEMPERATURES ARE POSSIBLE EARLY SATURDAY AND SUNDAY MORNINGS ACROSS MOST OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON AND EVENING. POLLACK
In the hours before
Special weather statement, Apr 21, 11:40 AM CDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1140 AM CDT THU APR 21 2005
NEZ030-042>044-050-051-065-066-068-078-088>093-212200-
...TORNADO WATCH 175 HAS BEEN ISSUED UNTIL 5PM CDT
IN NORTHEAST NEBRASKA
BOONE...COLFAX AND PLATTE
IN EAST CENTRAL NEBRASKA
DODGE...BUTLER AND SAUNDERS
IN SOUTHEAST NEBRASKA
SEWARD...LANCASTER...OTOE...SALINE...NEMAHA...GAGE...JOHNSON...
JEFFERSON...RICHARDSON AND PAWNEE
ZAPOTOCNYThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 12:05 AM CDT | Severe Thunderstorm Warning | OAX | Nemaha | 40 min |
| Apr 21, 12:52 AM CDT | Severe Thunderstorm Warning | OAX | Gage | 53 min |
| Apr 21, 1:07 AM CDT | Severe Thunderstorm Warning | OAX | Saline | 40 min |
| Apr 21, 1:36 AM CDT | Severe Thunderstorm Warning | OAX | Seward | 39 min |
| Apr 21, 2:13 AM CDT | Severe Thunderstorm Warning | OAX | Seward | 32 min |
| Apr 21, 2:41 PM CDT | Severe Thunderstorm Warning | OAX | Boone | 49 min |
| Apr 21, 3:06 PM CDT | Severe Thunderstorm Warning | OAX | Saline | 39 min |
| Apr 21, 3:11 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 34 min |
| Apr 21, 3:13 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 32 min |
| Apr 21, 3:16 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson | 29 min |
| Apr 21, 3:23 PM CDT | Severe Thunderstorm Warning | OAX | Pawnee | 37 min |
| Apr 21, 3:26 PM CDT | Flash Flood Warning | OAX | Madison, Platte | 2 hr |
| Apr 21, 3:32 PM CDT | Severe Thunderstorm Warning | OAX | Colfax | 46 min |
| Apr 21, 3:34 PM CDT | Tornado Warning | OAX | Johnson | 26 min |
| Apr 21, 3:41 PM CDT | Severe Thunderstorm Warning | OAX | Saline | 34 min |
| Apr 21, 3:43 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Platte | 47 min |
| Apr 21, 3:46 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 29 min |
| Apr 21, 3:52 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Otoe | 38 min |
| Apr 21, 3:58 PM CDT | Tornado Warning | OAX | Johnson | 32 min |
| Apr 21, 4:14 PM CDT | Flash Flood Warning | OAX | Nemaha, Otoe | 2 hr |
| Apr 21, 4:14 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 31 min |
| Apr 21, 4:14 PM CDT | Severe Thunderstorm Warning | OAX | Butler | 46 min |
| Apr 21, 4:29 PM CDT | Severe Thunderstorm Warning | OAX | Johnson, Otoe | 31 min |
| Apr 21, 4:30 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 30 min |
| Apr 21, 4:37 PM CDT | Severe Thunderstorm Warning | OAX | Cass | 23 min |
| Apr 21, 4:47 PM CDT | Tornado Warning | OAX | Johnson, Nemaha, Otoe | 28 min |
| Apr 21, 4:55 PM CDT | Severe Thunderstorm Warning | OAX | Sarpy, Saunders | 35 min |
| Apr 21, 4:59 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 16 min |
| Apr 21, 5:00 PM CDT | Severe Thunderstorm Warning | OAX | Cass | 45 min |
| Apr 21, 5:15 PM CDT | Tornado Warning | OAX | Otoe | 30 min |
| Apr 21, 5:43 PM CDT | Severe Thunderstorm Warning | OAX | Otoe | 32 min |
| Apr 21, 6:09 PM CDT | Flash Flood Warning | OAX | Otoe | 96 min |
Nearby
Flash Flood Warnings in Nebraska, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.